Alert archive / North Carolina / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 1, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Mar 23, 2022, 7:48 PM EDT for Watauga County, Wilkes County, North Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 23, 2022, 7:48 PM EDT (23:48 UTC)
- Expired
- Mar 23, 2022, 8:30 PM EDT
- In force
- 42 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Watauga County, NC, Wilkes County, NC
The radar
The Roanoke radar (KFCX), 137 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 874 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 4:22 PM EDT, 3 hours 26 minutes earlier.
Area forecast discussion, Mar 23, 4:22 PM EDT, 3 hours 26 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 422 PM EDT Wed Mar 23 2022 .SYNOPSIS... Showers, along with a few thunderstorms, can be expected across the region through tonight as a cold front moves into the Mid- Atlantic and Carolinas. After the front moves across the region, we will see cooler temperatures through the end of the week, along with a brief break in the rain. More precipitation will be possible Friday through Saturday, as another front moves across the region. Dry weather conditions are expected to return by the end of the upcoming weekend. && .NEAR TERM /NOW THROUGH THURSDAY/... As of 420 PM EDT Wednesday... A nearly stationary front remains extended from South-Central Virginia into Southeast West Virginia at mid-afternoon. The front has moved very little today, having been reinforced by the large rain area that moved eastward across the region today. Some breaks in the cloud cover developed over western parts of the forecast area this afternoon, which allowed additional convection to develop with the approach of a shortwave trough. Convection will likely be seen across much of the forecast area tonight, in advance of a cold front extending from Central Indiana to the Gulf Coast this afternoon. The front will move east tonight, driven by a series of shortwave troughs rotating through a deep upper-level trough covering much of the eastern half of the country. Right now, it looks like the front should enter the western part of our forecast area later tonight, possibly reaching the Atlantic by tomorrow afternoon. Precipitation should decrease in coverage (and intensity) from west to east later tonight through Thursday morning as the front traverses the area. Regarding convective potential -- it's very conditional. Latest mesoanalysis data has the deepest instability to our west, which is closer to the upper trough axis. Additional instability, with mixed-layer CAPE values around 500 J/kg were located over western North Carolina . Some of this instability may try to work its way northward tonight, but the more favorable thermodynamic environment should remain to our west, as the the shortwave trough ejects tonight. Despite this, the kinematic fields should become more favorable for organized convection. As such, we could see a few stronger storms as deeper-layer shear increases in advance of the front. We also can't rule out some heavy rainfall with some of the stronger thunderstorms. However, the flooding threat should be minimal since antecedent soil conditions remain dry. && .SHORT TERM /THURSDAY NIGHT THROUGH SUNDAY NIGHT/... As of 200 PM EDT Wednesday... ...Light showers mostly in the mountains, and some snow this weekend for Southeast WV... Behind a cold front on Thursday night, an upper trough and cooler air will move in to the area. This will allow for some stronger westerly winds and a bit of upslope rain Friday afternoon and evening. A much deeper upper trough and reinforcing cold front will arrive overnight Friday into Saturday morning. Chances for rain will spread to the Blue Ridge throughout the day Saturday, as this upper trough will pass much closer to us than the Thurs/Fri trough. As the the coldest air of the week so far is pulled into the CWA, below freezing temperatures will be found in mountain areas. This will lead to snow restricted mostly to Western Greenbrier County, WV overnight Saturday into Sunday. Localized accumulations of 1-2" are possible, but the vast majority of folks that see any flakes will get a dusting up to an inch. Temperatures during this period will be around normal during the daytime, but after the cold front Friday night, temperatures overnight will plummet to near freezing in the east, and solidly below freezing west of the Blue Ridge. Little recovery in warmth is expected Sunday as we remain in northwest flow and high pressure is advected into the area from the northwest. && .LONG TERM /MONDAY THROUGH WEDNESDAY/... As of 130 PM EDT Wednesday... Broad upper level northwest flow follows behind the weekend system, as high pressure begins to move into the Mid Atlantic around the beginning of next week, before transitioning to a more westerly direction. Temperatures will begin to warm up compared to the cooler weekend temperatures. Dry conditions are expected through Monday, before the arrival of a warm front moving northward towards the area. This front will likely bring another round of mid-week precipitation for Tuesday into Wednesday. However, there is not much agreement between models on the timing and extent of the precipitation. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... As of 145 PM EDT Wednesday... -SHRA continues moving ENE across (mainly) the southern parts of the forecast area early this afternoon. This has resulted in continued MVFR or lower flight categories across the region, due to low CIGs and reduced VSBYs. Expect low CIGs/VSBYs to continue through much of the night as periodic -SHRA affect most terminals. IFR flight categories will be possible at many terminals through 24/1200 UTC before lifting between 1200-1800 UTC after a cold front moves E across the region. Winds will become more southerly tonight, then become westerly Thursday morning. There's average confidence on ceilings and visibility. Extended Aviation Discussion... Flight categories should improve after 24/1800 UTC, with increased WNW winds. Restrictions to flight categories, and the possibility of additional SHRA will remain possible through this weekend, as another storm system affects the forecast area. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...DB NEAR TERM...DB SHORT TERM...VFJ LONG TERM...AS AVIATION...DB
Hazardous weather outlook, Mar 23, 2:47 PM EDT, 5 hours 1 minute before
Hazardous Weather Outlook National Weather Service Blacksburg VA 247 PM EDT Wed Mar 23 2022 VAZ007-009>013-WVZ042>044-507-508-241900- Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 247 PM EDT Wed Mar 23 2022 This Hazardous Weather Outlook is for southwest Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. A few thunderstorms could become strong to severe for brief periods of time during this afternoon. Damaging winds will be the main threat. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>006-018>020-VAZ014>020-022>024-032>035-043>047-058-059-241900- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath- Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry- Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte- 247 PM EDT Wed Mar 23 2022 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. A few thunderstorms could become strong to severe during this afternoon and evening. Damaging winds will be the main threat. Additionally, heavy downpours from thunderstorms could cause localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Mar 23, 2:56 PM EDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
256 PM EDT WED MAR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HEAVY RAIN 4 ESE BUFFALO RIDGE 36.73N 80.19W
03/23/2022 M1.65 INCH PATRICK VA TRAINED SPOTTER
RAINFALL FROM 600 AM EDT THROUGH 250 PM EDT.
&&
DSSpecial weather statement, Mar 23, 6:03 PM EDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
603 PM EDT Wed Mar 23 2022
NCZ006-VAZ058-232230-
Caswell NC-Halifax VA-
603 PM EDT Wed Mar 23 2022
...A strong thunderstorm will impact portions of
eastern Caswell and southern Halifax Counties through 630 PM EDT...
At 603 PM EDT, Doppler radar was tracking a strong thunderstorm over
Leasburg, or 9 miles west of Roxboro, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
South Boston...
Yanceyville...
Halifax...
Turbeville...
Milton...
Hitesburg...
and Cluster Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3643 7934 3654 7925 3654 7922 3660 7920
3686 7900 3668 7870 3658 7872 3656 7874
3654 7873 3654 7914 3631 7915 3628 7921
TIME...MOT...LOC 2203Z 240DEG 30KT 3644 7915
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
ETSpecial weather statement, Mar 23, 6:09 PM EDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
609 PM EDT Wed Mar 23 2022
NCZ004-005-VAZ032-043-232245-
Stokes NC-Rockingham NC-Henry VA-Patrick VA-
609 PM EDT Wed Mar 23 2022
...A strong thunderstorm will impact portions of
northeastern Stokes, northwestern Rockingham, Henry and southeastern
Patrick Counties and the City of Martinsville through 645 PM EDT...
At 609 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sandy Ridge, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Martinsville...
Spencer...
Bassett...
Sandy Ridge...
Axton...
Critz...
and Villa Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3655 8027 3678 8002 3678 8001 3679 8002
3683 7998 3680 7986 3664 7969 3655 7971
3639 8015
TIME...MOT...LOC 2209Z 239DEG 25KT 3651 8013
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
ETSpecial weather statement, Mar 23, 6:33 PM EDT, 1 hour 15 minutes before
Special Weather Statement National Weather Service Blacksburg VA 633 PM EDT Wed Mar 23 2022 NCZ001-002-VAZ012-013-015-016-240245- Ashe-Alleghany NC-Wythe-Pulaski-Grayson-Carroll- Including the cities of West Jefferson, Sparta, Wytheville, Radford, Pulaski, Independence, Whitetop, Troutdale, Volney, and Galax 633 PM EDT Wed Mar 23 2022 ...PATCHY DENSE FOG ALONG THE INTERSTATE 77 CORRIDOR... Be prepared for areas of dense fog and reduced visibility this evening, especially along the Interstate 77 corridor near Fancy Gap and the southern extension of the Blue Ridge Parkway from Floyd, VA to Boone, NC. Visibilities of a two miles or less will be encountered. Please use caution while traveling this evening. Use your low beams and allow more braking distance.
Special weather statement, Mar 23, 6:48 PM EDT, 1 hour before
Special Weather Statement
National Weather Service BLACKSBURG VA
648 PM EDT Wed Mar 23 2022
VAZ033-043-232330-
Henry VA-Franklin VA-
648 PM EDT Wed Mar 23 2022
...A strong thunderstorm will impact portions of central Henry and
southeastern Franklin Counties including the City of Martinsville
through 730 PM EDT...
At 647 PM EDT, Doppler radar was tracking a strong thunderstorm over
Martinsville, moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail are possible
with this storm.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Martinsville...
Sydnorsville...
Penhook...
Snow Creek...
Leatherwood...
Villa Heights...
and Chatmoss.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3658 7985 3671 7997 3715 7968 3713 7965
3710 7964 3709 7961 3708 7962 3705 7959
3705 7960 3703 7960 3682 7965
TIME...MOT...LOC 2247Z 236DEG 31KT 3668 7984
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RABSpecial weather statement, Mar 23, 7:12 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
712 PM EDT Wed Mar 23 2022
VAZ033-034-044-045-240000-
Franklin VA-Campbell VA-Bedford VA-Pittsylvania VA-
712 PM EDT Wed Mar 23 2022
...Strong thunderstorms will impact portions of southwestern
Campbell, northwestern Pittsylvania, southeastern Bedford and
southeastern Franklin Counties through 800 PM EDT...
At 709 PM EDT, Doppler radar indicated an area of thunderstorms with
heavy rainfall extending from Sago to Ajax to Leesville,
moving northeast at 35 mph.
HAZARD...Winds in excess of 30 mph and pea size hail are possible
with these thunderstorms.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Altavista...
Hurt...
Huddleston...
Penhook...
Evington...
Leesville...
and Southern Smith Mountain Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3684 7964 3685 7964 3683 7967 3683 7969
3701 7975 3731 7940 3721 7924 3709 7920
TIME...MOT...LOC 2309Z 232DEG 32KT 3700 7959
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 6:03 PM EDT | Special Weather Statement | RNK | Halifax | 27 min |
| Mar 23, 6:09 PM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 36 min |
| Mar 23, 6:48 PM EDT | Special Weather Statement | RNK | City of Martinsville | 42 min |
| Mar 23, 7:12 PM EDT | Special Weather Statement | RNK | Bedford | 48 min |
| Mar 23, 7:20 PM EDT | Areal Flood Advisory | RNK | Alleghany, Ashe, Watauga | 2 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.